Tamsulosin (Flomax) Associated with Intraoperative Floppy Iris Syndrome
November 23, 2005
FDA and Boehringer Ingelheim are warning prescribers of cases of intraoperative floppy iris syndrome during cataract surgery (ie, phacoemulsification) in men treated with alpha1-blockers including tamsulosin (Flomax). Some cases occurred during concomitant use with alpha1-blockers while others occurred after discontinuation of the alpha1-blocker. The tamsulosin product labeling has been revised to include warnings about these events.
The etiology of these events has not been determined. Prior to cataract surgery, healthcare providers should ask male patients specifically whether they have been treated with tamsulosin or other alpha1-blockers. In men who have received these agents, it may be necessary to modify the surgical procedure by using iris hooks, iris dilator rings, or viscoelastic devices (eg, Healon 5) to reduce risk.
Additional information is available at the following links:
- MedWatch Alert:
- Dear Healthcare Provider letter:
- Updated product label:
November 23, 2005; University of Utah, Drug Information Service. Copyright 2009, Drug Information Service, University of Utah, Salt Lake City, UT.